Michigan, 2006

Hail and Damaging Winds in Michigan, July 9, 2006

July 9, 2006 · NWS GRR · 9 events in 7 counties and zones

6 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$35,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 9, 2:00 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 2:00 PM EST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN JUL 9 2006

.SHORT TERM...
CONVECTION TRYING TO FORM IN TO A LINE FROM NR GRB EASTWARD THROUGH
NORTHERN LOWER MI.  SUFFICIENT CAPE AND SHEAR FOR SOME ORGANIZED
SEVERE WEATHER...ESPECIALLY ALONG AND NORTH OF ROUTE 20.  BEST LIFT
ASSOCIATED WITH THE SHORTWAVE TRACKS THROUGH NORTHERN COUNTIES AS
WELL.  WILL FEATURE LIKELY PROBABILITIES FOR THUNDERSTORMS EARLY
TONIGHT...MAINLY NORTH.  WILL MENTION SOME GUSTY WINDS WITH THE
STORMS.  THE FRONT PUSHES SOUTH THROUGH THE REGION
TONIGHT...SHIFTING SOUTH OF GRR BY MIDNIGHT.  NORTHERN COUNTIES
SHOULD SEE LITTLE IN THE WAY OF PRECIP LATE TONIGHT.

THE FRONT DOES NOT SHIFT AS FAR SOUTH OF THE REGION ON MONDAY AS
THOUGHT EARLIER.  THUS WILL NEED TO MONITOR PRECIPITATION
POTENTIAL...ESPECIALLY SOUTHERN AREAS MONDAY AFTERNOON.  WILL
MAINTAIN A DRY FORECAST.

REALLY BIG DIFFERENCES SHOW UP IN THE MODELS CONCERNING THE
APPROACHING WAVE FROM THE SOUTHWEST TUESDAY INTO TUESDAY NIGHT.  THE
NAM SHOWS A BIG AREA OF RAIN CLIPPING MY NORTHWEST COUNTIES WHILE
THE GFS HAS IT MOVING INTO THE DTX AREA.  I HAVE ADDED A CHANCE FOR
STORM TUESDAY FOR MY SOUTHERN COUNTIES...CLOSER TO THE DEEPER
MOISTURE. I INCREASED POPS TUE NIGHT TO HIGH CHANCE GIVEN THE
APPROACHING WAVE.

.LONG TERM...
THE MAIN WEATHER FEATURE DURING THE EXTENDED PERIOD WILL BE THE
MOVEMENT OF A LOW THROUGH THE UPPER MIDWEST AND THE PASSAGE OF A
WARM FRONT ON WEDNESDAY.

THE WARM FRONT ASSOCIATED WITH THE LOW IN MINNESOTA IS PROGD TO MOVE
NORTHEAST THROUGH THE CWA VERY EARLY WEDNESDAY AND COULD BE THROUGH
THE CWA BY 12Z. A STRONG SOUTH FLOW WILL THEN BE IN PLACE AFTER
FROPA AND PWATS WILL BE NEAR 2 INCHES. THUS ANY STORMS THAT DEVELOP
COULD BE EFFICIENT RAIN PRODUCERS. IT/S WORTH NOTING THAT THE GFS IS
MUCH FARTHER SOUTHEAST WITH THE LOW THAN THE WRF IS AND AS SUCH
WOULD PROVIDE A BETTER CHANCE FOR HEAVY RAIN. FOR NOW WILL GO WITH
HIGH CHC POPS OVER THE ENTIRE CWA. THE ECMWF SPLITS THE DIFFERENCE
AND MOVES THE LOW OVER NORTHERN ILLINOIS INTO NORTHERN LOWER.

AFTER THE WARM FRONT MOVES THROUGH...WE/LL BE IN A PERIOD OF HEAT
WITH A RIDGE BUILDING OVER THE MIDDLE OF THE COUNTRY. AS 850 MB
TEMPS CLIMB UP TO AROUND 20C...SFC TEMPS SHOULD HOVER NEAR 90. WE/LL
KEEP A DRY FCST AFTER THURSDAY AS THE RIDGE BUILDS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FOR NORTHERN
NEARSHORE ZONES LATE TONIGHT AND ALL ZONES ON MONDAY.  SMALL CRAFT
ADVISORY THIS EVENING AROUND GRAND HAVEN.

&&

MJS 93
Hazardous weather outlook, Jul 9, 4:20 PM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
520 PM EDT SUN JUL 9 2006

MIZ037>040-043>046-050>052-056>059-064>067-071>074-100945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
520 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING OVER
ALL OF SOUTHWEST LOWER MICHIGAN. A LINE OF THUNDERSTORMS DEVELOPING
NEAR ROUTE 55 IS EXPECTED TO TRACK EAST SOUTHEAST THIS EVENING
REACHING ROUTE 20 BY 730 PM.  IF THIS LINE HOLDS TOGETHER IT WOULD
REACH INTERSTATE 96 AREA AROUND 9 PM AND INTERSTATE 94 BY 11 PM. THE
GREATEST THREAT FOR SEVERE WEATHER IS MAINLY ALONG AND NORTH OF
ROUTE 20 WHERE THE POTENTIAL EXISTS FOR WIDESPREAD WIND GUSTS AROUND
60 MPH.  IN ADDITION HAIL TO 1 INCH IN DIAMETER WILL BE POSSIBLE.
THE MAIN STORM MOTION WILL BE EAST SOUTHEAST AT 45 MPH. MOST OF THE
STORMS WILL HAVE BRIEF HEAVY RAINFALL...FREQUENT CLOUD TO GROUND
LIGHTING AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL SYSTEM FROM THE PACIFIC OCEAN WILL MOVE INTO THE
GREAT LAKES DURING THE MID WEEK PERIOD. THIS SYSTEM WILL BE QUICK
TO MOVE IN BUT SLOW TO LEAVE. IT WILL BE THE FIRST SYSTEM IN SOME
TIME THAT WILL TAP GULF MOISTURE. AS A RESULT OF THE SLOW MOVEMENT
OF THE SYSTEM ITSELF AND GULF MOISTURE BEING DRAWN INTO IT...SOME
LOCALIZED HEAVY RAINFALL IS POSSIBLE OVER ALL OF SOUTHWEST
MICHIGAN WEDNESDAY INTO THURSDAY. URBAN AND SMALL STREAM FLOODING
IS A GOOD POSSIBILITY. SEVERE THUNDERSTORMS ARE NOT AS MUCH A
THREAT WITH THIS SYSTEM AS IS THE HEAVY TO VERY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ844>849-100945-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
520 PM EDT SUN JUL 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN INCREASED RISK FOR RIP CURRENTS FROM HOLLAND TO
WHITEHALL THIS EVENING AS SOUTHWEST WINDS WERE CREATING SOME WAVES
UP AROUND 4 FEET.

THERE IS THE RISK OF STRONG TO SEVERE THUNDERSTORMS WITH GUSTY
WINDS AND LOCALLY HIGHER WAVES THIS EVENING. FREQUENT LIGHTNING MAY
ACCOMPANY THE STRONGEST STORMS.

WINDS WILL SHIFT TO THE NORTH BEHIND THE FRONT AND INCREASE.  THIS
WILL RESULT IN HAZARDOUS WAVES FOR SMALL CRAFT MAINLY NORTH OF
WHITEHALL AFTER MIDNIGHT.  IN ADDITION AN INCREASED RISK FOR RIP
CURRENTS WILL EXIST NORTH OF HOLLAND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HAZARDOUS WAVES TO SMALL CRAFT WILL EXIST ON MONDAY.  IN ADDITION AN
INCREASED RISK FOR RIP CURRENTS WILL EXISTS.

IN THE WEDNESDAY AND THURSDAY TIME FRAME... THUNDERSTORMS WITH
HEAVY RAINFALL AND FREQUENT LIGHTING ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

WDM MJS

The radar

The Grand Rapids radar (KGRR), 126 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
July 9, 6:02 PM EST
Where
Mason County, Walhalla
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.950, -86.117

Trees were blown down on wires near the intersection of Route 10 and Schoenherr Road.

Hail, Oceana

When
July 9, 7:27 PM EST
Where
Oceana County, Walkerville
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.717, -86.117

One inch diameter hail was reported three miles south of Walkerville.

Hail, Newaygo

When
July 9, 7:50 PM EST to 8:00 PM EST
Where
Newaygo County, White Cloud
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.550, -85.767

Broadcast media reported one inch hail in and near White Cloud.

Hail, Newaygo

When
July 9, 8:13 PM EST
Where
Newaygo County, Big Prairie
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.517, -85.650

Law enforcement reported one inch hail in Big Prairie.

Hail, Ottawa

When
July 9, 8:35 PM EST to 8:47 PM EST
Where
Ottawa County, Ferrysburg
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.083, -86.217

The public reported three quarters inch hail in Ferrysburg.

Hail, Mecosta

When
July 9, 8:45 PM EST
Where
Mecosta County, Big Rapids
Measured
0.88 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
COOP STATION
Coordinates
43.700, -85.483

Seven eighths inch hail was reported three miles south of Big Rapids.

Hail, Ottawa

When
July 9, 8:50 PM EST to 8:55 PM EST
Where
Ottawa County, Coopersville
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
43.067, -85.950

Numerous reports of three quarters to one inch hail were received from across Ottawa county.

Thunderstorm Wind, Montcalm

When
July 9, 9:30 PM EST
Where
Montcalm County, Greenville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
43.167, -85.250

A couple of trees were blown down onto power lines in Greenville.

Thunderstorm Wind, Ionia

When
July 9, 10:30 PM EST
Where
Ionia County, Portland
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.867, -84.917

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524876, 5524877, 5524878, 5524879, 5524880, 5524881, 5524882, 5524883, 5524884.